It looks like you're using an Ad Blocker.

Please white-list or disable AboveTopSecret.com in your ad-blocking tool.

Thank you.

 

Some features of ATS will be disabled while you continue to use an ad-blocker.

 

Recent use of some birth control pills may increase breast cancer risk, study suggests

page: 1
2

log in

join
share:

posted on Aug, 1 2014 @ 01:53 PM
link   
Recent use of some birth control pills may increase breast cancer risk, study suggests


Women who recently used birth control pills containing high-dose estrogen and a few other formulations had an increased risk for breast cancer, whereas women using some other formulations did not, according to data published in Cancer Research, a journal of the American Association for Cancer Research.

"Our results suggest that use of contemporary oral contraceptives [birth control pills] in the past year is associated with an increased breast cancer risk relative to never or former oral contraceptive use, and that this risk may vary by oral contraceptive formulation," said Elisabeth F. Beaber, PhD, MPH, a staff scientist in the Public Health Sciences Division of Fred Hutchinson Cancer Research Center in Seattle, Washington.

"Our results require confirmation and should be interpreted cautiously," added Beaber. "Breast cancer is rare among young women and there are numerous established health benefits associated with oral contraceptive use that must be considered. In addition, prior studies suggest that the increased risk associated with recent oral contraceptive use declines after stopping oral contraceptives."

In a nested case-control study of 1,102 women diagnosed with breast cancer and 21,952 controls, Beaber and colleagues found that recent oral contraceptive use increased breast cancer risk by 50 percent, compared with never or former use. All study participants were at Group Health Cooperative in the Seattle-Puget Sound area. Patients received a cancer diagnosis between 1990 and 2009.

Birth control pills containing high-dose estrogen increased breast cancer risk 2.7-fold, and those containing moderate-dose estrogen increased the risk 1.6-fold. Pills containing ethynodiol diacetate increased the risk 2.6-fold, and triphasic combination pills containing an average of 0.75 milligrams of norethindrone increased the risk 3.1-fold.


Being a female, I always wondered about long term studies being done on birth control pills & if they studied it extensively. Now this article does say that this "Our results require confirmation and should be interpreted cautiously,"

If it does prove true, I wonder what will happen. Some women need the pills containing high-dose estrogen for different health reasons so I wonder what will happen to those women? Will the continue to take the pill, knowing the risks or will they have to do something different?

What do you ladies of ATS think?




posted on Aug, 1 2014 @ 03:49 PM
link   
a reply to: knoledgeispower

It is only supposed to effect one in a hundred. I guess that is acceptable to them. But is it acceptable to the people who get breast cancer. I think there are a lot of people on these pills and that equates to ten in a thousand. Say there are five thousand in the UP that take them, that is a fifty people with cancer. That does not sound very acceptable to me. This should be stated to every woman that is prescribed the pill and the doctor should not be able to say that this number is small. I have been told by doctors that side effects are rare, but I have experienced them. I also see a lot of other people experiencing side effects yet the doctors tell people they will get used to the meds. So you get used to being doped up or sicker than what you came to the doctor for in the first place.



posted on Aug, 1 2014 @ 04:35 PM
link   

originally posted by: rickymouse
a reply to: knoledgeispower

It is only supposed to effect one in a hundred. I guess that is acceptable to them. But is it acceptable to the people who get breast cancer. I think there are a lot of people on these pills and that equates to ten in a thousand. Say there are five thousand in the UP that take them, that is a fifty people with cancer. That does not sound very acceptable to me. This should be stated to every woman that is prescribed the pill and the doctor should not be able to say that this number is small. I have been told by doctors that side effects are rare, but I have experienced them. I also see a lot of other people experiencing side effects yet the doctors tell people they will get used to the meds. So you get used to being doped up or sicker than what you came to the doctor for in the first place.




I completely agree.

When you factor in the pain, trauma & money that goes along with cancer, how worth it is it really?

I am always worried when I am handed a new prescription & take a look at some of the side effects. It's funny how most of the side effects are symptoms I already have/experience.

Then there are other more scary ones. I was on this pain killer & after the first couple days I started to not be able to form proper sentences & started to have problems with my memory. A week into the pills I started to have muscle weakness & even worse time with trying to form complete sentences/even remember what I was talking about. By week two I started to lose control of my muscles, the worst was collapsing on the side of the road because my body could no longer function. My boyfriend had to carry me home as I cried by brains out because of how scary it was. We stopped the medication after that.



 
2

log in

join